Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Albuquerque, NM

July 19, 2008Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 19, 2008, 7:00 PM MST for Cibola County, New Mexico. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 7:00 PM MST (02:00 UTC)
Expired
Jul 19, 2008, 8:30 PM MST
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:46 PM MSTFLASH FLOOD10 Sw Mccartys, NMSHERIFFS DISPATCH REPORTED STATE ROAD 117 WASHED OUT NEAR EL MALPAIS RANGER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 200200
FFWABQ
NMC006-200330-
/O.NEW.KABQ.FF.W.0022.080720T0200Z-080720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 930 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRANTS...MOVING SOUTHWEST 
  AT 15 MPH. RAINFALL RATES UP TO TWO INCHES PER HOUR WILL CONTINUE 
  UNTIL 845 PM MDT ALONG THE INTERSTATE 40 CORRIDOR. A FEW LOCATIONS
  THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE MCCARTYS...SAN
  FIDEL...CUBERO...GRANTS AND MILAN. THE HEAVIEST RAIN SHOULD OCCUR 
  BETWEEN MILE MARKERS 79 AND 89 ON INTERSTATE 40. HIGH WATER FLOWS 
  CAN BE EXPECTED IN RINCONADA CREEK...RIO PAGUATE AND GRANTS CANYON.
  URBAN FLOODING CAN BE EXPECTED IN THE TOWN OF GRANTS...WITH WATER 
  POSSIBLY OVER THE ROAD SURFACE ON ROUTES 9...47...279 AND 547.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3487 10791 3524 10802 3528 10767 3519 10739
      3498 10731

$$

DPORTER
3 follow-up statements
000 
WGUS75 KABQ 200244
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
844 PM MDT SAT JUL 19 2008

NMC006-200330-
/O.CON.KABQ.FF.W.0022.000000T0000Z-080720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
844 PM MDT SAT JUL 19 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR CENTRAL
CIBOLA COUNTY...

AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
LOCATED 8 MILES SOUTH OF GRANTS...MOVING SOUTHWEST AT 12 MPH. EXPECT 
RAIN RATES UP TO ONE INCH PER HOUR TO PERSIST THROUGH 900 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  EL MALPAIS NATIONAL CONSERVATION AREA...
  SAN RAFAEL...
  GALLO PEAK...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS 
EXPECTED...PARTICULARLY ALONG HIGHWAYS 117 AND 124. HIGH WATER FLOWS 
CAN BE EXPECTED IN RINCONADA CREEK AND THE RIO SAN JOSE. PONDING OF 
WATER CAN BE EXPECTED ALONG INTERSTATE 40 BETWEEN MILE MARKERS 81 AND
96.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

LAT...LON 3487 10791 3524 10802 3528 10767 3519 10739
      3498 10731

$$

DPORTER
000 
WGUS75 KABQ 200253
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
853 PM MDT SAT JUL 19 2008

NMC006-200330-
/O.CON.KABQ.FF.W.0022.000000T0000Z-080720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
853 PM MDT SAT JUL 19 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR CENTRAL
CIBOLA COUNTY...

AT 846 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ON 
HIGHWAY 117 NEAR THE EL MALPAIS RANGER STATION. THIS THUNDERSTORM WAS 
LOCATED 10 MILES SOUTHWEST OF GRANTS...MOVING SOUTHWEST AT 14 MPH.

LOCATIONS IMPACTED INCLUDE...
  EL MALPAIS NATIONAL CONSERVATION AREA...
  SAN RAFAEL...
  GALLO PEAK...
  HIGHWAYS 53...117 AND 124...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3487 10791 3524 10802 3528 10767 3519 10739
      3498 10731

$$

DPORTER
000 
WGUS75 KABQ 200326
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
926 PM MDT SAT JUL 19 2008

NMC006-200337-
/O.EXP.KABQ.FF.W.0022.000000T0000Z-080720T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA-
926 PM MDT SAT JUL 19 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR CENTRAL CIBOLA
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3487 10791 3524 10802 3528 10767 3519 10739
      3498 10731

$$

SHY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:57 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 1:57 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT SAT JUL 19 2008

.DISCUSSION...
HIGH PRESSURE ALOFT IS CENTERED NEAR THE FOUR CORNERS REGION AND
WILL DRIFT INTO CO TONIGHT AND SUN...THEN MOVE SE EARLY NEXT WEEK
INTO TX. THE HIGH MAY TRY AND INCH BACK TOWARD NM LATER NEXT WEEK.

STORMS FIRING OVER THE CNTRL AND WRN MOUNTAINS THIS PM WITH A GENERAL
DRIFT TO THE W OR SW. STORMS WILL IMPACT THE LOWER ELEVATIONS LATER
THIS PM AND EVE. SEVERAL HEAVY RAINERS ARE LIKELY THROUGH THE EVE
WITH AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION. SE ZONES
SHOULD REMAIN DRY AS AN ERLY WAVE OVER W TX BRINGS SUBSIDENCE AHEAD
OF IT TO SE NM.

SHOWERS AND STORMS ON SUN AND MON SHOULD BE CONFINED TO THE CNTRL
AND W WITH STEERING FLOW ALOFT FROM THE E TO W. BEYOND THAT...THE
PLACEMENT AND EXTENT OF CONVECTION WILL BE TOUGH TO PINPOINT. THE
MOISTURE OVER THE STATE WILL CONTINUE TO RECYCLE EACH DAY. ANY SHORT
WAVES OR EASTERLY WAVES ROTATING AROUND THE HIGH COULD IMPACT THE
FORECAST AREA. IN GENERAL...FAVORED AREAS SHOULD CONTINUE TO THE W
AND CNTRL MOUNTAIN CHAINS THROUGH NEXT WEEK. CHJ

&&

.AVIATION...
FOR THE REMAINDER OF THE AFTN/EVE TS/SHRA WILL FAVOR CENTRAL
MOUNTAIN CHAIN WESTWARD AS STORMS DRIFT SLOWLY TOWARD W OR SW.
THUS...BEST CHANCE FOR STORMS TODAY ARE AT SKX/SAF/ABQ/OUN/GNT/GUP.
SMALLER PROBABILITY AT FMN AND LVS...SO ONLY PUT CB IN THOSE TAFS.
THERE IS ALSO A SMALL CHANCE THAT A TS OR TWO MAY DEVELOP ALONG AND
WEST OF THE CONTINENTAL DIVIDE LATE TONIGHT. REPEAT EXPECTED SUNDAY
AFTN/EVE...WITH SOMEWHAT LESS COVERAGE EXPECTED ALONG THE CENTRAL
MOUNTAIN CHAIN THAN WE ARE SEEING TODAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
UPPER HIGH POSITION WILL FAVOR DEVELOPMENT OF SCATTERED TO ISOLATED
SHOWERS AND THUNDERSTORMS FROM THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN WESTWARD THROUGH THE EXTENDED. WESTWARD TO
SOUTHWESTWARD STORM MOTION TODAY SHOULD TREND TOWARD W AND NW SUNDAY.
MUCH OF THE EASTERN PLAINS IS EXPECTED TO REMAIN DRY UNTIL TUESDAY
NIGHT...WHEN THE NE WILL SEE MORE STORMS AS THEY BEGIN TO MOVE
TOWARD THE NORTH AND NORTHEAST. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  66  94  65  92 /  30  20  20  20
GALLUP..........................  59  84  56  83 /  30  40  40  30
GRANTS..........................  57  84  57  86 /  30  30  30  30
GLENWOOD........................  62  87  62  87 /  50  40  40  30
CHAMA...........................  49  80  48  80 /  20  30  30  30
LOS ALAMOS......................  58  78  60  85 /  30  20  20  20
RED RIVER.......................  46  73  46  72 /  20  20  10  30
TAOS............................  53  85  54  86 /  20  20  10  20
SANTA FE........................  56  82  56  83 /  20  20  10  20
SANTA FE AIRPORT................  58  86  58  87 /  20  20  10  20
ESPANOLA........................  57  89  58  89 /  20  20  20  20
ALBUQUERQUE HEIGHTS.............  68  88  66  89 /  30  20  20  20
ALBUQUERQUE VALLEY..............  64  91  65  90 /  30  20  20  20
ALBUQUERQUE FOOTHILLS...........  62  87  60  88 /  30  20  20  20
ALBUQUERQUE WEST MESA...........  64  90  62  90 /  30  20  20  20
SOCORRO.........................  65  91  66  91 /  40  20  20  20
SANDIA PARK/CEDAR CREST.........  57  85  55  81 /  30  20  10  20
MORIARTY/ESTANCIA...............  56  80  55  86 /  30  20  10  20
CARRIZOZO.......................  60  88  60  90 /  30  20  10  20
RUIDOSO.........................  54  80  53  82 /  20  20  10  20
RATON...........................  55  91  55  90 /   5   5   5  10
LAS VEGAS.......................  55  85  56  85 /  20  10   5  10
ROY.............................  61  86  61  90 /   5   5   5   5
CLAYTON.........................  62  93  64  92 /   5   0   0   5
SANTA ROSA......................  62  90  63  95 /   5   5   5   5
TUCUMCARI.......................  66  95  66  97 /   5   5   0   5
FORT SUMNER.....................  65  93  65  96 /   5   5   5   5
CLOVIS..........................  65  93  64  95 /   5   5   0   5
PORTALES........................  66  94  65  96 /   5   5   5   5
ROSWELL.........................  68  95  67  98 /   5   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/44
Hazardous weather outlook, Jul 19, 4:40 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MDT SAT JUL 19 2008

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
540 AM MDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH
FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY ALONG THE CENTRAL
MOUNTAIN CHAIN...RIO GRANDE VALLEY...AND THE SOUTHWEST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING...
PRIMARILY ACROSS THE SOUTHWEST AND WEST CENTRAL MOUNTAINS
SUNDAY...BUT ALSO ALONG THE CENTRAL MOUNTAIN CHAIN AND IN NEARBY
LOWLANDS BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT FLASH FLOODING TO LOCAL LAW ENFORCEMENT OR
THE NATIONAL WEATHER SERVICE. RAINFALL AMOUNTS MAY ALSO BE RELAYED
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY
CALLING 1.888.386.7637.

19

In the hours before

Special weather statement, Jul 19, 3:36 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
436 PM MDT SAT JUL 19 2008

NMZ009-010-192330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
436 PM MDT SAT JUL 19 2008

...STRONG THUNDERSTORMS MOVING OVER EAST SIDE OF THE ALBUQUERQUE
METRO AREA...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES SOUTHWEST OF
TIJERAS. MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CARNUEL...CEDAR CREST AND
CEDRO...AND THE ALBUQUERQUE METRO AREA. THE CHIEF THREAT WILL BE
OVER THE NORTHEAST AND SOUTHEAST HEIGHTS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

SHY
Local storm report, Jul 19, 5:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
650 PM MDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      2 ESE ALBUQUERQUE       35.11N 106.59W
07/19/2008                   BERNALILLO         NM   BROADCAST MEDIA

            ONE VICTIM RESCUED FROM FLOODED ARROYO NEAR INTERSTATE 40
            AND CARLISLE AVENUE.

&&

DPORTER
Special weather statement, Jul 19, 6:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT SAT JUL 19 2008

NMZ008-200215-
WEST CENTRAL MOUNTAINS-
750 PM MDT SAT JUL 19 2008

...STRONG THUNDERSTORM MOVING TOWARD GRANTS...

AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ABOUT
6 MILES EAST OF GRANTS. MOVEMENT WAS WEST AT 14 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ACOMITA LAKE...MILAN...
MCCARTYS...SAN FIDEL AND SAN RAFAEL.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:19 PM MSTAreal Flood AdvisoryABQCibola, McKinley86 min
Jul 20, 9:55 AM MSTAreal Flood AdvisoryABQSocorro95 min
Jul 20, 11:10 AM MSTAreal Flood AdvisoryABQBernalillo, Sandoval80 min
Jul 20, 11:29 AM MSTAreal Flood AdvisoryABQCatron, Cibola, Socorro, Valencia2 hr
Jul 20, 11:36 AM MSTAreal Flood AdvisoryABQCibola, McKinley114 min
Jul 20, 12:17 PM MSTAreal Flood AdvisoryABQTorrance88 min
Jul 20, 2:14 PM MSTAreal Flood AdvisoryABQTaos2 hr
Jul 20, 2:35 PM MSTAreal Flood AdvisoryABQRio Arriba, Sandoval, San Juan115 min
Jul 20, 3:02 PM MSTAreal Flood AdvisoryABQRio Arriba, Taos88 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.